Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 97, NWS Tallahassee, FL

July 3, 2002Franklin County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 3, 2002, 3:30 PM EDT for Franklin County, Florida. It was in force for 29 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2002, 3:30 PM EDT (19:30 UTC)
Expired
Aug 1, 2002, 2:15 PM EDT
In force
29 days
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Franklin County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WUUS52 KTAE 011744
SVRTLH
FLC037-011815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
143 PM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN FLORIDA

* UNTIL 215 PM EDT...

* AT 143 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES WEST
  OF CARRABELLE BEACH...OR ABOUT 4 MILES SOUTHWEST OF CARRABELLE...
  MOVING SOUTH AT 5 MPH.


LAT...LON 2990 8467 2982 8476 2972 8474 2987 8456

.END

7-TREXLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:00 AM EDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 3, 10:00 AM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 AM EDT WED JUL 3 2002

LOOKS LIKE WE ARE LOCKED INTO A RATHER COMPLEX...MUDDLED DISTURBED
PATTERN WITH RELATIVELY WEAK SURFACE PRESURE GRADIENTS THROUGH MOST
OF THE REMAINING WEEK. THE PERSISTENT ELONGATED TROUGH...EXTENDING
SOUTHWARD FROM JUST OFF THE EASTERN SEABOARD ACROSS THE SOUTHERN
FLORIDA PENINSULA...IS PRODUCING A GENERALLY NORTHERLY FLOW ACROSS
THE FORECAST AREA. WATER VAPOR IMAGERY CONTINUES TO SHOW ROTATION
ALONG THE SOUTHEAST FLORIDA COAST NEAR VERO BEACH...WITH WEAK
RIPPLES MOVING AROUND THE TROUGH. ONE IS CURRENTLY ROUNDING THE
TROUGH OVER THE SOUTHEAST GULF WITH ANOTHER MOVING SOUTHWARD ACROSS
GEORGIA...WHICH SHOULD ENHANCE SEABREEZE DRIVEN CONVECTION THIS
AFTERNOON. CURRENT FORECAST TRENDS HAVE ALL OF THIS WELL IN
HAND...WITH POPS CLOSE TO CLIMATOLOGY...AND I WILL MAKE MAINLY
COSMETIC CHANGES TO THE MORNING PUBLIC FORECAST PACKAGE.
THERE CONTINUE TO BE NO MAJOR CONCERNS WITH FIRE WEATHER.
THE WEAK SURFACE PRESSURE GRADIENT IS FORECAST TO STRENGTHEN A BIT
FROM WEST TO EAST ACROSS THE COASTAL WATERS...AS PRESSURES FALL TO
THE NORTH IN RESPONSE TO THE APPROACHING S/WV OUT OF GEORGIA...AND
THIS TREND HANDLED WELL IN THE CURRENT MARINE FORECASTS.

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

DUVAL

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.